Montana, 2008

High Wind in Montana, January 31, 2008

January 31, 2008 · NWS BYZ · 3 events in 3 counties and zones

Low pressure over Northern Montana combined with high pressure in Wyoming resulted in strong winds across the Upper Yellowstone and Stillwater River Valleys, as well as the northern foothills of the Bighorn Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Low pressure over Northern Montana combined with high pressure in Wyoming resulted in strong winds across the Upper Yellowstone and Stillwater River Valleys, as well as the northern foothills of the Bighorn Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 31, 3:17 AM MST, 5 hours 43 minutes earlier.

Area forecast discussion, Jan 31, 3:17 AM MST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
317 AM MST THU JAN 31 2008

.SHORT TERM...VALID FOR TDY AND FRI...

A WESTERLY PACIFIC FLOW ALOFT WILL AFFECT THE FORECAST AREA THROUGH
THE PERIOD. WRF AND GFS WERE IN AGREEMENT WITH THE PATTERN AND HAD
CONTINUOUS VORTICITY ENERGY STREAMING ACROSS THE AREA. A PACIFIC
UPPER JET WILL MOVE OVER THE AREA TODAY AND SLIDE SE THIS EVENING.
THIS FEATURE WILL PUSH THE STRONGEST PIECE OF ENERGY EAST ALONG THE
CANADIAN/MT BORDER THIS AFTERNOON AND EVENING. A SLUG OF MOISTURE
WILL ACCOMPANY THIS WAVE AND MOVE ACROSS THE LOWER ELEVATIONS...BUT
MOISTURE WILL BE CONFINED TO AROUND 700 MB SO THESE AREAS WILL BE DRY.

POPS FOR WESTERN MOUNTAINS WERE IN GOOD SHAPE. WEST FLOW ALOFT WILL
COMBINE WITH PACIFIC MOISTURE AND LIFT FROM ENERGY ALOFT TO BRING
ACCUMULATING SNOW. HARDEST HIT WILL BE WEST-FACING SLOPES. THE BEST
PERIOD FOR ACCUMULATING SNOW WILL BE THIS AFTERNOON AND EVENING WHEN
DYNAMICS AND INSTABILITY MOVE OVER THE AREA. THE LIFT WILL BE ON THE
COLD SIDE OF THE DENDRITIC LAYER AND AIRMASS WILL BECOME COLDER WITH
TIME. WILL RAISE GOING SNOW AMOUNTS A LITTLE...BUT KEEP THEM UNDER
WARNING CRITERIA.

TEMPERATURES TODAY WERE IN GOOD SHAPE. PRESSURE FALLS ASSOCIATED
WITH THE STRONG WAVE WILL ALLOW THE FRONTAL BOUNDARY TO MOVE E WHICH
WILL BRING A WARMER DAY TO THE ENTIRE AREA. AS FOR WINDS...MODELS
WERE ALREADY UNDERDOING THE PRESSURE FALLS OVER CENTRAL MT EARLY
THIS MORNING. WINDS HAVE BEEN INCREASING AT KLVM AND NYE. HIGH WIND
WARNING FOR THESE AREAS THROUGH MIDNIGHT WAS ON TRACK BASED ON
TIMING OF SURFACE LOW MOVING THROUGH SOUTHERN SASKATCHEWAN. WILL
ALSO HAVE 40 TO 50 KT JET AT 700 MB TODAY OVER THE W. LOOKED AT
SOUNDINGS FROM JUDITH GAP S THRU BIG TIMBER AND MODELS CONTINUED
TO SHOW DISCREPANT WIND SPEEDS BELOW LOW LEVEL INVERSION. ALSO WRF
WAS STRONGEST WITH THE SPEEDS BUT HAD UPWARD MOTION WHICH WOULD
INHIBIT MIXING DOWN OF THE WINDS. THUS WILL NOT HAVE WIND HIGHLIGHT
FOR THESE AREAS.

AS THE SURFACE LOW TO THE N PUSHES E OVERNIGHT...A COLD FRONT WILL
PUSH S TOWARD THE AREA. SOME MOISTURE AND LIFT AHEAD OF THE FRONT
WILL BRING A LOW CHANCE OF SNOW SHOWERS TO THE E. IT LOOKED DRIER
OVER CENTRAL ZONES SO WILL JUST HAVE A CHANCE OF FLURRIES THERE.
THE HIGHEST ELEVATIONS OF WESTERN NE BIG HORNS HAVE GOOD CHANCE OF
SNOW BASED ON LIFT...INSTABILITY...MOISTURE AND W FLOW SO RAISED
POPS THERE. RAISED MINS TOWARD ADJMET TONIGHT DUE TO WINDS STAYING UP.

THE FRONT WILL BE IN THE VICINITY OF NE ZONES ON FRI
WITH WAVES OF LOW PRESSURE MOVING SE ALONG IT. LOWERED POPS IN DRIER
AREAS OF CENTRAL ZONES OTHERWISE LOW POPS OVER LOW ELEVATIONS WERE
REASONABLE. MOIST WEST FLOW AND SOME LIFT CONTINUES OVER W FACING
SLOPES SW THRU FRI NIGHT SO RAISED POPS THERE. FRONTAL BOUNDARY
SHOULD PUSH BACK TO THE N FRI NIGHT AS A WAVE OF LOW PRESSURE MOVES
ALONG IT. MAY NEED LOW POPS NE DUE TO DEPARTING BOUNDARY BUT WILL
HOLD OFF FOR NOW. MADE ONLY MINOR TWEAKS TO TEMPERATURES. FRI SHOULD
BE A LITTLE WARMER THAN TODAY. ARTHUR

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

MEDIUM RANGE MODELS IN GENERAL AGREEMENT ON OVERALL PATTERN FOR
THE EXTENDED PERIOD. HOWEVER...GFS AND ECMWF DIFFER ON HOW COLD
AIR MASS WILL BE TO AFFECT REGION AROUND NEXT MONDAY OR TUESDAY.
SO WHILE CONFIDENCE GOOD ON TRENDS THERE IS STILL QUESTION AS TO
EXTENT OF COLDEST AIR.

GENERAL ZONAL FLOW TO BE IN PLACE SATURDAY OVER REGION WHILE
WEATHER SYSTEM DROPS SOUTH INTO GULF OF ALASKA AND PACIFIC
NORTHWEST. PROGGS CARRY THIS SYSTEMS ENERGY SOUTH INTO GREAT
BASIN AS TROUGH OF LOW PRESSURE IS CARVED OUT OVER NORTHERN AND
CENTRAL ROCKIES. PRECIPITATION MOSTLY CONFINED TO WEST AND
NORTHWEST FACING SLOPES THROUGH WEEKEND. AS ASSOCIATED SHORT WAVE
MOVES ACROSS CANADA AND PULLS BROADER TROUGH AXIS ACROSS MONTANA
BY MONDAY WE WILL SEE A BETTER CHANCE OF PRECIPITATION OVER
PLAINS. DOOR TO COLDER AIR ALSO OPENS UP MONDAY NIGHT WITH COLDER
AIR MASS TRACKING ACROSS REGION. HOWEVER...PROGRESSIVE FLOW KEEPS
IT MOVING EAST FOR THE MOST PART AND NEVER LETS IT SETTLE IN.
THERE ARE A FEW GFS ENSEMBLE MEMBERS WITH SLOWER PROGRESSION OF
TROUGH AND THIS MAY MAKE SENSE AS COLDER AIR AND SNOW COVER COULD
LEND ITSELF TO ENTRENCH TROUGH OVER WEST LONGER...BUT THEN ALMOST
ALL MEMBERS SHOW SOME MEASURE OF RIDGING FOR TUESDAY. THEREFORE
...EVIDENCE POINTS TOWARD STICKING WITH MORE PROGRESSIVE SOLUTION
FOR NOW.

UNSETTLED WESTERLY FLOW TO PREVAIL AGAIN AFTER MIDWEEK. KEPT
CLIMOPOPS FOR MOST AREAS EXCEPT DOWNSLOPED BILLINGS AREA AND WENT
WITH SLIGHTLY WARMER SCENARIO. BT

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL TODAY. HOWEVER THERE WILL BE MOUNTAIN
OBSCURATION DUE TO SNOW OVER THE MOUNTAINS. SOUTHWEST WINDS WILL
INCREASE IN SPEED NEAR KLVM AND THE BEARTOOTH FOOTHILLS WITH
SUSTAINED SPEEDS OVER 35 KTS WITH GUSTS OVER 65 KTS POSSIBLE
TODAY. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 033 018/034 013/031 012/030 012/027 009/028 013/035
    0/N 11/B    00/B    00/B    23/J    20/B    00/B
LVM 032 020/033 016/032 012/028 012/027 008/029 013/033
    2/S 22/J    20/N    02/J    23/J    32/J    22/J
HDN 032 013/034 009/031 010/027 011/029 009/028 012/034
    0/B 12/J    10/B    00/B    23/J    21/B    02/J
MLS 027 009/030 004/031 008/022 006/022 005/023 006/030
    0/B 22/J    10/B    00/B    22/J    21/B    02/J
4BQ 029 009/032 005/032 008/025 009/029 008/026 009/033
    0/U 22/J    10/B    00/B    22/J    21/B    02/J
BHK 025 008/029 002/026 006/024 007/021 003/022 006/029
    0/U 22/J    10/B    00/B    22/J    21/B    02/J
SHR 033 011/034 006/027 007/027 010/027 008/026 011/034
    0/B 12/J    00/B    00/B    23/J    31/B    02/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT FOR
      ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 31, 4:44 AM MST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
444 AM MST THU JAN 31 2008

MTZ028>042-056>058-063>068-WYZ098-099-011145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
444 AM MST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 75 MPH WILL OCCUR
OVER THE UPPER YELLOWSTONE RIVER VALLEY AND UPPER STILLWATER RIVER
VALLEY TODAY THROUGH THIS EVENING. THE WINDS WILL DECREASE LATE
TONIGHT.

THOSE PLANNING TRAVEL ALONG INTERSTATE 90 FROM SPRINGDALE TO
LIVINGSTON SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS...AND
POSSIBLY REDUCED VISIBILITIES IN BLOWING SNOW. ALSO...WINDS OF
THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Livingston Area

When
January 31, 9:00 AM MST to 2:00 PM MST
Where
Livingston Area forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

High winds caused a semi truck to overturn on Interstate 90 near Livingston. These strong wind gusts continued through around 2 pm with Livingston ASOS reporting a peak wind gust to 77 mph at 106 pm.

High Wind, Beartooth Foothills

When
January 31, 9:00 AM MST to 8:00 PM MST
Where
Beartooth Foothills forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Wind gust of 74 mph was reported at the Stillwater Mine.

High Wind, Southern Big Horn

When
January 31, 3:05 PM MST to 6:00 PM MST
Where
Southern Big Horn forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
COOP Observer

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75851, 113332, 75921.